Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 28, 2023, 2:45 PM PDT for Ferry County, Washington. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2023, 2:45 PM PDT (21:45 UTC)
- Expired
- May 28, 2023, 4:31 PM PDT
- In force
- 106 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Ferry County, WA
The radar
The Spokane radar (KOTX), 100 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WGUS56 KOTX 282145
FFWOTX
WAC019-290030-
/O.NEW.KOTX.FF.W.0010.230528T2145Z-230529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
245 PM PDT Sun May 28 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The burn scar in...
Central Ferry County in northeastern Washington...
* Until 530 PM PDT.
* At 245 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Summit Trail burn scar. Between 0.75 and 1.5
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the Summit Trail burn scar will result in
debris flow moving through the burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Summit Trail burn scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Summit Trail burn
scar.
* Some locations that will experience flash flooding include...
Inchelium, Hall Creek, Sitdown Creek, Sleepy Hollow Creek.
This includes the following streams and drainages...
Carson Creek, Grizzly Creek, Sitdown Creek, Onion Creek, Barnaby
Creek, Johns Mountain Creek, North Fork Hall Creek, Hall Creek,
Lynx Creek and Sleepy Hollow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4847 11832 4832 11826 4834 11852 4848 11855
FLASH FLOOD...RADAR INDICATED
$$
Butler1 follow-up statement
868 WGUS76 KOTX 282331 FFSOTX Flash Flood Statement National Weather Service Spokane WA 431 PM PDT Sun May 28 2023 WAC019-282341- /O.CAN.KOTX.FF.W.0010.000000T0000Z-230529T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ferry WA- 431 PM PDT Sun May 28 2023 ...FLASH FLOOD WARNING FOR THE SUMMIT TRAIL BURN SCAR IS CANCELLED FOR CENTRAL FERRY COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4847 11832 4832 11826 4834 11852 4848 11855 $$ SB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:20 AM PDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 28, 10:20 AM PDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1020 AM PDT Sun May 28 2023 .SYNOPSIS... There will be more scattered showers and thunderstorms over the Idaho Panhandle and the mountainous terrain of northeast Washington Today. Memorial Day will be mainly dry with afternoon temperatures in the upper 70s to mid 80s. The arrival of a frontal system Wednesday into Thursday will cool afternoon temperatures into the 70s and bring the chance of showers to the Idaho Panhandle. && .DISCUSSION... Sunday and Monday: The environment is pretty soupy across the Inland Northwest. The 00z KOTX sounding had over 0.90" of precipitable water which stands over 90th percentile for the date (daily max is 1.05"). Temperatures early this morning in the mid to upper 50s/low 60s are quite mild for overnight in late May. The messy upper level pattern will begin to clear out by the end of today (Sunday). The ejecting upper Low feature continues east into SE Idaho/SW Montana and a westerly flow filters in across Washington. The last piece of upper level energy/lift will move across the Cascades allowing showers/convection to develop east of the Cascade Crest this afternoon. CAPE values 500-1000 J/kg and precipitable water values between 0.75 and 1.00 inches will provide thunderstorm and showers the ingredients needed to build afternoon/evening storms. Precipitation amounts and thunder chances look lower today than we've seen the past several days. However, the threat for showers and isolated thunderstorms will be focused across the northern Idaho Panhandle and northeast WA Mountains. Given how much rainfall we saw yesterday and the higher humidity, some low stratus clouds are very possible (40-50% probability) for a few hours this morning. Forecast soundings again have some tall, skinny instability with very weak flow and a very moist profile. We'll keep a close eye on this especially since this is a Holiday Weekend and there are likely a higher number of folks out in the terrain and outdoors. Monday the flow aloft continues to shift out of the west and we begin to see a drying trend. The boundary layer dries out quite a bit and the southwest flow will bring in warmer temperatures. If you're looking for which day this weekend has better (drier) weather to take part in outdoor activities, Monday might be better suited for you. Given our warmer than normal temperatures, please continue to be cautious and aware of cold water safety by wearing a life jacket around water. /Dewey Tuesday through Saturday: Models continue to be in solid agreement that the Pacific Northwest will remain in an overall progressive pattern through the week. Tuesday will remain dry as the flow aloft begins to transition from zonal to the southwest as as upper level trough and cold front associated with a low in the Gulf of Alaska begins to move into the region. Temperatures on Tuesday will be in the upper 70s and low 80s (about 5 to 10 degrees above average). A weak front will move through the region Tuesday into Wednesday with temperatures cooling by about 5 degrees on Wednesday. Deterministic models are hinting at a more robust shortwave to move off the Pacific and make landfall somewhere along the northwestern coast on Thursday, but ensembles reveal multiple potential solutions. A northerly landfall into Washington (supported by 36% of ensembles) would result in even cooler temperatures into Thursday and precipitation. Another 36% of ensembles show a weaker version of the trough making a slightly more southerly landfall, which would result in cooler temperatures, but less precipitation. The feature does not look to exist in the last 28% of ensembles, which would keep temperatures on Thursday warmer. Neither scenario would be all that impactful, but it does result in a large spread for possible maximum temperatures for Thursday through Saturday. Models are in good agreement that ridging will continue to build over the central US into the weekend as the low in the Gulf of Alaska deepens. The Inland Northwest looks to be sandwiched between these two features, with deep southerly flow aloft. This is too far out in the forecast to make any skillful predictions, but this may result in another interesting period of weather for our region. The Climate Prediction Center is highlighting this period with high confidence for temperatures above average along with moderate confidence of above average precipitation. Not a combination we see too often in this region. /vmt && .AVIATION... 18Z TAFS: The most concentrated shower activity has become focused over far eastern Washington and the southern Idaho Panhandle in the vicinity of a weak upper low (VCSH for KCOE- KLWS). The majority of our airports should remain VFR. && .PRELIMINARY POINT TEMPS/POPS... Spokane 79 53 80 53 80 52 / 20 10 0 0 0 10 Coeur d'Alene 75 53 79 51 79 51 / 30 10 0 0 0 10 Pullman 74 51 78 51 77 49 / 30 10 0 0 10 10 Lewiston 81 57 87 57 85 57 / 30 10 0 0 10 20 Colville 79 51 81 50 80 48 / 20 10 0 0 0 0 Sandpoint 73 53 78 51 78 51 / 30 30 0 0 0 10 Kellogg 70 54 77 54 77 52 / 50 20 0 0 0 10 Moses Lake 85 52 86 51 82 49 / 0 0 0 0 0 0 Wenatchee 84 54 84 54 80 52 / 0 0 0 0 0 0 Omak 85 55 86 53 82 52 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Local storm report, May 28, 8:52 AM PDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
852 AM PDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 4 N WINTHROP 48.54N 120.19W
05/27/2023 M0.72 INCH OKANOGAN WA PUBLIC
SOCIAL MEDIA REPORTED DEBRIS ON RAVEN AND
MCLEAN ROAD. RAIN TOTAL FROM W. CHEWUCH
ROAD.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:09 PM PDT | Special Weather Statement | OTX | Grant | 36 min |
| May 27, 5:30 PM PDT | Special Weather Statement | OTX | Adams | 30 min |
| May 28, 2:18 PM PDT | Areal Flood Advisory | OTX | Ferry | 28 min |
| May 28, 3:14 PM PDT | Special Weather Statement | OTX | Ferry | 31 min |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.